Remember how your parents never stopped reminding you that drugs could kill you even if you tried them just once? Previously, that was a bit of a far-fetched statement for some recreational drugs, but in the year 2016, your mom and dad's paranoia is actually starting to manifest itself into truth.
With drugs like the deadly opioid fentanyl, which is many times stronger than heroin, being spiked into or sold as other drugs—cocaine, MDMA, fake Xanax, and an ever-growing list of powders and counterfeit pills—there has never been a worse time to accept a line from a stranger when you're drunk at the club. Experimenting now holds a new disclaimer: Whether you're popping an M or a Xan, it is possible that your drugs could be tainted with fentanyl or other similarly scary opioids, and because of that, you are more likely to experience an overdose. Fentanyl overdose deaths have spiked in recent years in North America: more than 700 died in the US between 2013 and 2014 due to the drug, and between 2009 and 2014 in Canada, at least 655 died. Those numbers have only been growing since, as fentanyl continues to increasingly be found in other recreational drugs. One expert recently called opioid overuse the "worst man-made epidemic in modern medical history."
Yes, you're reading that right. This shit is not a joke anymore. You could actually die. Even if you made it through high school managing to only puff on a joint a couple of times, when you hit university age, you're more likely than ever to use drugs. And if you're going to try them anyway—we certainly aren't ones to talk, after all—here's the most sound advice we have.
Prescription Pills Aren't Always What They Look Like Anymore
In Canada and the US, fentanyl and other similar opioids have been found being disguised as prescription drugs. The list continues to grow, but currently, OxyContin, Percocet, and Xanax have all been found as counterfeit pills containing fentanyl. According to a dealer VICE spoke to, fake Xanax is usually pressed to look like the white bar-shaped variety of the prescription drug and tends to be a bit thicker and crumblier than the authentic pills. And when it comes to the fake OxyContin that have plagued the west coast of Canada, these typically have an "80" printed on one side and are blue-green. Because these pills are being made illicitly, the amount of drugs in each one can vary widely, increasing the risk of overdose.
Lori Kufner, who works for the harm reduction group Trip! Project told VICE, "Anyone can press a pill these days. It's not very expensive or difficult… Even if you look it up and it matches something you saw online, it could still literally be anything."
A'lisa Ramsey, a 20-year-old from Calgary, told VICE, "When I started getting Oxys off the street, I didn't know it at first, but it was fentanyl… I realized that it wasn't Oxy when we went to the dealer over the guy who was selling to me, and he was like, 'No, those aren't Oxys, that's fentanyl.'" By the time she figured it out, Ramsey was already hooked on fentanyl.
A Note on Accepting a Line at the Club
Let's face it: It's never been safe to take a line from a new friend while on the dancefloor considering white powders often look similar to one another. But Chelsea, a 27-year-old from Surrey, BC, had an experience at a strip club for a friend's birthday in July that made her swear off using drugs forever. After meeting a blonde girl hanging outside the club, she accepted the invitation to go do some cocaine with her. Chelsea had been doing coke recreationally since she was 18, so she accepted. When they went up to the dealer she asked for a bump instead of a line. Today, she says that if she had done a line instead of a bump, she might not be alive. "All I remember is walking up to my guy friend. It was about a minute before it happened… Someone told him, 'Your friend is ODing.'"
When Chelsea came to, she was strapped to a hospital bed, had her shirt cut open, and had to been saved using the opiate overdose antidote naloxone. She was informed that a tox screen showed the only drug in her system was fentanyl. After, she found out that the girl who offered her the "cocaine" had died, and that the dealer and another person at the club had also overdosed. "You just don't know anymore, it's just not worth your life," she told VICE.
Chelsea is not alone in her experience. On August 31 in Delta, BC, nine overdoses within 20 minutes may have been caused by fentanyl-laced coke.
Don't Use Alone
If you're alone, no one is going to be able to save you. "Even if you don't want to tell people that you're using drugs, don't do it by yourself in your dorm room," Kufner told VICE. "A lot of people wouldn't have died if they'd just been with someone else."
Get a Naloxone Kit
In BC, Alberta, and Ontario, naloxone—the antidote for opioid overdose—should be available over the counter at pharmacies. In other provinces, for now, a prescription is needed. Regardless of whether you live in the US or Canada, outreach programs are often the best bet for finding out how to get ahold of a kit. Though naloxone is a great tool, you cannot administer it to yourself if you're ODing—another person must be there to give it to you.
If you can, ask your doctor or pharmacist for a kit, learn the signs of an opiate overdose, and carry it on you at all times. However, be forewarned that if you don't have a prescription and are carrying it in one of the provinces where it's sold over the counter you may have issues getting it into a club or concert considering it comes as a needle.
Know Your Source
As always, if you're going to do drugs, it's best to know who you're getting them from and to have other people vouch for the substances you are taking. At the very least, it's good to have a policy of no random strangers and try to at least grab from a friend of a friend. "It's definitely a bad time to not have good connections, and even if you do have good connections, it's not great… The risks are really high," Kufner said.
Small Amounts Are Safer
As many of the drug warnings out there advise, it's best to take a small amount and wait 45 minutes to an hour to see what happens before you take more or before another person takes the same drug. But Kufner recommends that after that first trial period, you take a second small amount. "Especially with the fentanyl, it's such a small amount that could be in the substance… there could be not enough to do anything in the first sample, and then enough to kill you in the next sample."
Kufner says that in the harm reduction community, they've heard of cases recently where there's been a death when several people were sharing the same drugs, such as a bag of powder or splitting a pill. She said it's completely possible for one person to die from an overdose whereas the others sharing the same bag are completely fine. Because such a small amount fentanyl can be harmful, just a few flecks of the substance mixed up in a bag of a drug like cocaine could cause an overdose.
Don't Mix Substances (Yes, Even Alcohol)
Kufner told VICE that some of the worst situations they've seen working in harm reduction were when people had been mixing substances—especially alcohol. And when you're drinking, Kufner said, you're more likely to take drugs. "If folks are drinking a lot, especially at all-ages and first-year parties, people end up drinking a mickey all at once, then they do some other [drugs]," she said.
Get a Testing Kit
Getting a testing kit is a great way to try to ensure the drug you're taking is the drug you intended to do. You can buy kits online or get them from harm reduction services, depending on where you live. These range in price and with the types of substances they test for. However, be forewarned that when it comes to fentanyl and related opioids, sometimes trace amounts won't show a positive test, but could still hurt you.
If You're Going to Take Study Drugs, Do So Smartly
If you get through your post-secondary education without you or someone you know trying Adderall out of desperation to pass an exam, have you even gone to university? So far there haven't been any reported cases of fentanyl found in study drugs, though it has been found in meth.
"It's the same thing with any uppers, because they're all basically speed: Stay hydrated and get rest," Kufner recommends. She said people who stay up for days binging on study drugs are at risk for provoking mood and other health issues. On top of that, mixing a study drug like Ritalin with caffeine can put you at higher risk for a heart attack, and the lack of sleep, food, and water (see: basic human needs that go out the window when you're hopped up on study drugs) can put you at risk of a seizure if you drink alcohol. Kufner says taking breaks is key and to be forewarned that a lack of sleep mixed with an uppers binge is not the best recipe for writing an exam.
Follow Allison Tierney on Twitter.